Dialogue Volume 14 Issue 2 2018 - Page 49

PRACTICE PARTNER Be mindful of constipation as a side effect of medications C onstipation is a life-threatening complication of clozapine. As such, physicians must pay judi- cious attention to the manage- ment of the patient’s bowels while they are on medications that cause constipation. This reminder is prompted by a review from an expert committee of the Chief Coroner’s Office that was investigating the circumstances of the 2016 death of a 60-year-old woman who died of constipa- tion. The cause of the constipation was pre- scription medications. In fact, the woman was on three medications which have constipation as a major and serious side effect – clozapine, There is an oxybutynin and hydroxyzine. even higher The patient was also at increased risk of constipation due to her risk of severe diabetes, which has the potential constipation to cause an autonomic neuropathy. in persons as It is clear that the clozapine was required, said the Geriatric and they age Long-Term Care Review Commit- tee. The patient had severe schizo- phrenia, and with the introduction of clozapine, her condition stabilized and her need for inpatient admission reduced to no admissions in the last six years of her life. The patient lived in a group home for adults with serious psychiatric illness. She saw her family physician regularly for pre- ventive health care and medication reviews. The patient had a colonoscopy in 2007, and had declined any further colonic carcinoma surveillance screening thereafter. Aside from a comment in a 2010 note in the record, there is no record of assessment of bowel habit or constipation symptoms in the re- cords of the family physician. Oxybutynin was being prescribed for “overactive bladder” and “stress inconti- nence.” It is not clear, states the Committee, if the constipation was playing a role in the etiology of the urinary incontinence. If this were the case, the treatment would not have been to prescribe a bladder medication, but rather to treat the incontinence. There was no indication that a full assessment of the etiology of the incontinence was carried out. Oxybutynin is a highly anti-cholinergic medication. There is no evidence in the medical literature supporting its use in stress urinary incontinence. For urinary incon- tinence with “overactive bladder,” there is evidence that anti-muscarinic medications (such as oxybutynin) can be helpful, though the effect size is small and should be weighed against the real risks of these medications. In 2014, hydroxyzine was added to her medications as the patient was excoriating her scalp due to perceived itching. Hydroxy- ISSUE 2, 2018 DIALOGUE 49